Heavy Rain, Fillmore
- When
- May 6, 6:00 AM CST to May 7, 6:00 AM CST
- Where
- Fillmore County, 4.26 mi E of Ohiowa
- Reported by
- CoCoRaHS
- Coordinates
- 40.410, -97.370
A 24 hour storm total rainfall amount of 6.40 inches was reported.
Thunderstorms developed early this Wednesday afternoon and evening, and predominantly produced tornadoes and flash flooding. With no cap in place, scattered thunderstorms began developing as early as the noon hour over north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed early this Wednesday afternoon and evening, and predominantly produced tornadoes and flash flooding. With no cap in place, scattered thunderstorms began developing as early as the noon hour over north central Kansas. Most storms rapidly became supercellular. These supercells rapidly lifted north into south central Nebraska and began producing severe weather by 330 p.m. CDT. Most of the tornadoes occurred over Nuckolls and Thayer counties. One tornado did occur over Adams county and a brief spin-up also occurred over Hall county. Eventually, an MCS developed. The leading edge of the cold pool becoming stationary. New storms repeatedly developed over north central Kansas and lifted northeast along the boundary, through Nuckolls and Thayer counties and further downstream into southeastern Nebraska. Cell training produced a swath of 5-11 inches of rain over portions of Nuckolls and Thayer counties. The highest amount reported was 10.91 inches just west of Hebron. This amount of rainfall in 24 hours typically occurs once in 1,000 years at any given location, or stated another way, has a .1% chance of occurrence in a given 24 hour period. Cooperative observers in Hebron and Superior reported 8.59 and 7.13 inches, respectively. These were the highest 24-hour rainfall amounts ever recorded at these locations, dating back to 1893. Flash flooding damaged roads and some bridges were washed out. U.S. Highways 81 and 136 were closed for a time due to the flooding.
A complex low pressure system extended from the Canadian Prairies into the western United States. These storms developed in the warm sector, far away from any discernible surface boundaries. However, an axis of confluence was present over north central Kansas. A deep upper-level trough was over the western U.S., with a ridge over the East. In the southwest flow between these features, a shortwave trough was lifting through the Central Plains. These storms formed in the southeast quadrant of the associated vorticity maximum. Around the time thunderstorms developed, temperatures were in the lower 70s with dewpoints in the lower 60s, resulting in low cloud bases. Even at mid-afternoon, cloud bases were only 2000-2500 feet. The surface conditions and mid-level lapse rates of 7 degrees C/km resulted in SBCAPE around 1500 J/kg. Deep layer shear was only 25-30 knots. However, low-level wind fields were strong with 40-45 knots at 850 mb. This resulted in large hodographs with 0-1 km SRH values of 200-250 m2/s2, and 0-3 km SRH of 250-300 m2/s2. Combined with low cloud bases, this created a favorable environment for supercells and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:24 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 624 AM CDT WED MAY 6 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 441 AM CDT WED MAY 6 2015 RADAR CONTINUES TO SHOW SOME SCATTERED SHOWERS AROUND THE AREA. THERE HAS NOT BEEN ANY LIGHTNING FOR A WHILE. TO THE SOUTHEAST THERE IS A SHIELD OF SHOWERS WITH LITTLE TO NO LIGHTNING IN IT AS WELL. SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM IN NORTHEAST COLORADO. AN UPPER LEVEL WAVE WILL MOVE INTO THE AREA DURING THE DAY TODAY. THE SURFACE LOW DRIFTS TO THE EAST DURING THE DAY. SOUTH WINDS WILL KEEP THE MOISTURE STREAM PUSHING INTO THE AREA DURING THE DAY. EXPECT THE AREA OF SHOWERS TO THE SOUTHEAST TO CONTINUE TO MOVE TO THE NORTH DURING THE MORNING HOURS. BY THIS AFTERNOON THERE ARE A FEW DIFFERENCES IN THE MODELS THAT LEAD TO SOME CONCERN. THE OPERATIONAL MODELS ALL INDICATE THERE WILL BE FAIRLY WIDESPREAD PRECIPITATION THIS AFTERNOON...BUT THE 4KM WRF DOES NOT BRING THE PRECIPITATION INTO THE AREA UNTIL THIS EVENING. HAVE KEPT POPS IN THE LIKELY CATEGORY FOR LATE THIS AFTERNOON INTO THE EVENING HOURS...BUT HAVE SOME CONCERN THAT IT MIGHT BE A LITTLE LATER. THE MUCAPE INCREASES TO AROUND 2000 J/KG IN THE SOUTH DURING THE AFTERNOON...BUT THE HIGHER MUCAPE COMES DURING THE OVERNIGHT HOURS. DURING THE NIGHT THE SURFACE LOW MOVES TO THE NORTH EAST...BUT THE COLD FRONT MOVES INTO THE FORECAST AREA DURING THE NIGHT AS WELL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 527 AM CDT WED MAY 6 2015 MAIN CHALLENGES INCLUDE CHANCES OF THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. SYNOPTICALLY...SUCCESSIVE TROUGHS IN THE WESTERN AND CENTRAL UNITED STATES WILL CONTINUE TO CAUSE AN INCLEMENT WEATHER PATTERN INTO THE WEEKEND. A BLEND OF ECMWF AND GFS ENSEMBLES WAS USED AS THERE CONTINUES TO BE A GENERALLY GOOD CONTINUITY OF THE SYNOPTIC PATTERN. KEPT SIMILAR POPS AND TEMPERATURES FROM THE PREVIOUS FORECAST...BUT I DID RAISE TEMPERATURES FOR THURSDAY AHEAD OF AN APPROACHING COLD FRONT. WE COULD GET WELL INTO THE 80S AHEAD OF THIS BOUNDARY. OUR BEST SHOT A STAYING DRY WILL BE MOST OF THE DAY MONDAY BEFORE THE COLD FRONT ARRIVES. IT APPEARS THAT OUR NEXT SHOT AT SEVERE WEATHER WILL BE A BIT LATER COMPARED TO WHAT THE THINKING WAS 24 HOURS AGO...PERHAPS TOWARD SATURDAY NIGHT AND SUNDAY. THE EXPECTED NEGATIVELY TILTED TROUGH MAKES ITS WAY THROUGH FOR THE WEEKEND...WITH THE AXIS CROSSING SATURDAY NIGHT/SUNDAY POTENTIALLY. A NEGATIVELY TILTED TROUGH IS USUALLY A SORT OF RED FLAG FOR SEVERE WEATHER FOR THIS TIME OF YEAR. BULK SHEAR STILL LOOKS LIKE IT COULD BE VERY IMPRESSIVE...IN THE 40 TO 60 KTS RANGE. INSTABILITY IS A BIT OF A QUESTION...AND FOR NOW IT APPEARS IT COULD BE IN THE 500-1000 J/KG RANGE AND PERHAPS MORE TOWARD 1500 J/KG IN OUR SOUTH/SOUTHEAST. THE HIGHER INSTABILITY IN OUR SOUTH PROMPTED ME TO GO A BIT STRONGER WITH THE WORDING AND ELEVATED PLACEMENT OF SEVERE IN THE EHWO FOR NORTH CENTRAL KANSAS. THIS IS SOME STRONG SHEAR COMING...AND THIS COULD BE A SIGNIFICANT OUTBREAK OF SEVERE WEATHER. STAY TUNED. INSTABILITY IS ALMOST NON- EXISTENT BEYOND SUNDAY NIGHT...SO ANY CHANCES OF RAIN REMAIN WITHOUT THUNDER FROM MONDAY ONWARD. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 622 AM CDT WED MAY 6 2015 MVFR CLOUDS SHOULD CONTINUE FOR THE MORNING...BUT LIFT DURING THE AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS IS EXPECTED THIS EVENING ALTHOUGH THERE COULD BE SOME SHOWERS THIS MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...HEINLEIN AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 530 AM CDT WED MAY 6 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 530 AM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY OVER NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY AFTER 4 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
13 heavy rain, 8 tornado, 3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
A 24 hour storm total rainfall amount of 6.40 inches was reported.
A 24 hour storm total rainfall amount of 8.20 inches was reported.
A 24 hour storm total rainfall amount of 7.13 inches was reported. In 123 years of records dating back to 1893, this was the highest 24 hour rainfall on record.
A 24 hour storm total rainfall amount of 8.59 inches was reported. In 123 years of records dating back to 1893, this was the highest 24 hour rainfall on record.
A 24 hour storm total rainfall amount of 8.78 inches was reported.
A 24 hour storm total rainfall amount of 6.17 inches was reported.
A 24 hour storm total rainfall amount of 10.91 inches was reported.
A 24 hour storm total rainfall amount of 7.70 inches was reported.
A 24 hour storm total rainfall amount of 5.50 inches was reported.
A 24 hour storm total rainfall amount of 8.30 inches was reported.
A 24 hour storm total rainfall amount of 5.23 inches was reported.
A 24 hour storm total rainfall amount of 5.82 inches was reported.
A 24 hour storm total rainfall amount of 5.10 inches was reported.
This tornado touched down about 3 miles south of Roseland, clipping the east side of town before lifting just north-northeast of town. This tornado was rated an EF1, with an estimated peak wind speed of 110 MPH. The most widespread damage from this tornado was on the east side of town, and while several homes and outbuildings sustained damage, 2 sustained considerable damage. One of those homes slide from its foundation and another lost its entire roof structure. A large metal building with wood post frame construction was destroyed and tree damage was widespread throughout town. The tornado traveled just a few hundred feet east of Silver Lake School.
This tornado touched down between Bostwick and Superior, and was rated an EF1 with an estimated peak wind speed of 100 MPH. Trees were damaged, pivots were overturned and power poles were snapped. A home northwest of Superior sustained porch damage.
This is a continuation of the tornado that touched down west-northwest of Webber in Jewell County, KS, traveling northeast through the very northwest corner of Republic County, KS, before entering Nebraska near the town of Hardy in Nuckolls County. It continued traveling northeast into Thayer County, lifting northwest of Deshler. This tornado was rated an EF2, with an estimated peak wind speed of 122 MPH. EF2 damage was noted in both Jewell County, KS and Nuckolls County, NE.
Damage along this tornado path included numerous pivots overturned and snapped power poles. There was a large amount of tree damage noted. In addition, in Nuckolls County, grain bins and outbuildings were destroyed. One home sustained chimney and siding damage, while another home lost a large section of its roof.
This is a continuation of the tornado that touched down west-northwest of Webber in Jewell County, KS, traveling northeast through the very northwest corner of Republic County, KS, before entering Nebraska near the town of Hardy in Nuckolls County. It continued traveling northeast into Thayer County, lifting northwest of Deshler. This tornado was rated an EF2, with an estimated peak wind speed of 122 MPH. EF2 damage was noted in both Jewell County, KS and Nuckolls County, NE.
Damage along this tornado path included numerous pivots overturned and snapped power poles. There was a large amount of tree damage noted. In addition, in Thayer County, grain bins and outbuildings were destroyed, and irrigation piping was strewn across a road.
Wind gusts were estimated to be near 75 MPH, with tree limbs downed in town. The local fire chief reported to a radio station that a lean-to building just south of town had been destroyed.
This tornado was rated an EF0, with an estimated peak wind speed of 80 MPH. Damage from this tornado included a few overturned train cars west of Carleton and overturned irrigation pivots.
There was no damage reported with this tornado. The path was determined from video and radar information.
Emergency manager reported widespread tree damage, including large trees, in town.
This tornado briefly touched down and was reported by a trained spotter. No damage occurred.
This is a continuation of the tornado that touched down in the Scandia area of Republic County, KS. This tornado was rated an EF2, with an estimated peak wind speed of 120 MPH. The strongest and widest portion of this tornado occurred in Republic County, KS.
In the Thayer County, NE, portion of this tornado, trees were damaged and pivots were overturned. Power poles and grain bins were damaged. One home southeast of Hebron had its roof partially removed. This tornado crossed Highway 81 approximately 6 miles south of Hebron.
A swath of 5 to 9 inches of rain, with locally higher amounts, was reported primarily across the southeastern half of the county. The Republican River along the southern edge of the county was flooded. Numerous bridges and many miles of county roads were damaged by the flooding.
Central portions of Thayer County was the hardest hit in the NWS Hastings coverage area. A swath of 5 to 9 inches of rain, with locally higher amounts of 10 to 11 inches, was reported across the the county. Portions of Highways 81, 136 and 53 were closed for a period of time during the evening. In Hebron, a bridge was washed out, reducing the access to the local hospital and nursing/assisted living facilities down to just one road. In Deshler, water at least 6 inches deep resulted in the evacuation of 6 homes as well as a nursing home. A total of 43 residents were taken to a shelter at the local high school. At least 4 bridges and many miles of county roads were damaged by the flooding.
A swath of 5 to 9 inches of rain, with locally higher amounts, was reported primarily across the far southeastern corner of the county. County roads and bridges were likely damaged by the flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575383, 575385, 575386, 575387, 575388, 575389, 575390, 575391, 575393, 575395, 575396, 575397, 575399, 575077, 576460, 576468, 576455, 576456, 575401, 576467, 576462, 575404, 576463, 576466, 576495, 576494, 576493.